Montana, 2016

Damaging Wind in Montana, July 31, 2016

July 31, 2016 · NWS BYZ · 1 event in 1 county or zone

An isolated thunderstorm produced a severe wind gust just west of Lockwood.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

An isolated thunderstorm produced a severe wind gust just west of Lockwood.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 31, 2:08 PM MST, 3 hours 52 minutes earlier.

Area forecast discussion, Jul 31, 2:08 PM MST, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service Billings MT
308 PM MDT SUN JUL 31 2016

.SHORT TERM...valid for Mon and Tue...

Upper level low is moving across southwest Canada this afternoon
trailing a trof into the pacific northwest heading eastward toward
Montana. Diffluent flow over the area is deepening surface low
over western zones and allowing a weak cold front to work
southward behind it. Further east a surface trof/dryline has set
up in Carter and Fallon counties where convective initiation is
ongoing. As the upper trof gets closer the eastern dry line will
shift into the Dakotas taking the threat of severe storms with it.
The surface low will track southeast allowing the slightly cooler
air and gusty northwest winds to work through the area during the
evening hours. Isolated high based storms are expected to develop
over western mountains and in the vicinity of the cold front and
slowly work east and northeast through late tonight. Do not expect
much precipitation with this activity but gusty winds and
lightning will present a continued fire hazard into late evening.

Expect a quiet day on Monday as upper system shifts east of the
area and zonal to weak ridgy pattern develops. Surface ridge over
the area will keep temperatures about 5 to 10 degrees cooler than
Sunday and also help protect the area from gusty west winds aloft
mixing to the surface. Tuesday is another hot pre-frontal day with
enhanced fire weather concerns. This system looks a bit more
potent than todays as the core of the system is a couple hundred
miles further south. Dry downslope winds will limit convective
potential Tuesday into Tuesday evening but as the front arrives
overnight could see a period of showers and thunderstorms going
into a cooler Wednesday. Chambers

.LONG TERM...valid for Wed...Thu...Fri...Sat...Sun...

The models in extended forecast remain for the most part
consistent. Behind the front on Wednesday, winds will remain gusty
out of the northwest. Temperatures will also be cooler around 10
to 15 degrees cooler than Tuesday. Thursday flow will become more
zonal and the day will remain dry with temperatures just below
normal.

Friday and into the weekend, flow will become more southwesterly.
This will give the area a push of monsoonal moisture. This will
give much of the area a chance for rain. Also with the southwest
flow, the are will be able to tap into some warmer air in the
southwest and some downslope warming. As such, temperatures will
be warming slight to around normal. Reimer

&&

.AVIATION...

VFR conditions will prevail. Some isolated late afternoon,  thunderstorms
possible with localized MVFR, mainly around the mountains and east
of KBHK. Some of the some by the Dakotas could be strong to
severe. Reimer

&&

.PRELIMINARY POINT TEMP/POPS...

    Mon     Tue     Wed     Thu     Fri     Sat     Sun
-----------------------------------------------------------
BIL 061/089 060/097 063/086 055/084 057/091 062/089 061/089
    20/U    01/U    21/U    11/U    11/U    12/T    22/T
LVM 049/088 050/096 052/082 045/085 047/090 052/088 053/088
    10/U    02/T    21/U    11/U    11/U    12/T    22/T
HDN 061/090 059/098 063/088 052/086 055/094 061/092 060/090
    20/U    01/U    21/U    11/U    11/U    12/T    22/T
MLS 065/091 061/099 067/086 056/084 059/093 064/091 062/089
    21/U    01/U    21/B    11/U    11/U    22/T    22/T
4BQ 065/092 061/099 067/088 054/085 059/092 063/090 059/088
    20/U    02/T    21/B    11/U    12/T    22/T    22/T
BHK 062/090 057/093 064/085 052/081 055/089 059/086 057/082
    21/U    01/U    21/B    11/U    11/U    22/T    22/T
SHR 058/089 056/097 060/089 050/085 053/091 056/089 056/089
    20/U    01/U    21/B    11/U    12/T    22/T    22/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Severe Thunderstorm Watch 427 in effect until 10 PM MDT this
      evening FOR ZONES 33-37.
     Red Flag Warning in effect until midnight MDT tonight FOR
      ZONES 123>125-127-128.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Jul 31, 1:25 PM MST, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
225 PM MDT SUN JUL 31 2016

MTZ033-037-312130-
FALLON-CARTER-
225 PM MDT SUN JUL 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 31, 5:40 PM MST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
640 PM MDT SUN JUL 31 2016

MTZ034-035-039-010115-
EASTERN CARBON MT-YELLOWSTONE MT-NORTHERN STILLWATER MT-
640 PM MDT SUN JUL 31 2016

...SIGNIFICANT WEATHER ADVISORY...

AT 637 PM MDT...DOPPLER RADAR WAS TRACKING AN AREA OF SHOWERS WITH
STRONG WINDS LOCATED NEAR LAUREL...OR 17 MILES SOUTHWEST OF
BILLINGS...MOVING NORTHEAST AT 35 MPH.

WINDS OF 40 TO 45 MPH ARE POSSIBLE WITH THESE SHOWERS AS THEY MOVE
THROUGH.

LOCATIONS IMPACTED INCLUDE...
BILLINGS...LAUREL...BILLINGS HEIGHTS...LOCKWOOD...
BILLINGS WEST END...SILESIA...ROCKVALE...EDGAR...
PARK CITY AND CROW INDIAN RESERVATION.

LAT...LON 4546 10887 4576 10905 4603 10845 4553 10818
TIME...MOT...LOC 0037Z 243DEG 31KT 4567 10884

TWH

The radar

The Billings radar (KBLX), 13 km away, was scanning. The volume nearest the first event began at 00:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Yellowstone

When
July 31, 6:00 PM MST
Where
Yellowstone County, 0.84 mi SE of Billings
Measured
54 kt (62 mph) measured gust
Reported by
Department of Highways
Coordinates
45.790, -108.470

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2016Every state in 2016This day in weather historyWarnings in Montana, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643744.